Here is the situation. I would appreciate any advice...
Patient was given 12 units Lantus at 9PM after a blood sugar check was 151. I soon realized he was not due the Lantus until the morning at 6AM! Essentially receiving the dose 9 hours early. I notified the doctor who told me to hold the 6AM dose of course but did not seem all that concerned. My concern is that he had already received his normal dose of 12 units that morning, so he essentially was "double dosed" for an overlap period of about 9 hours. He ate a big evening snack. I guess I am just worried he will bottom-out. Anyone experienced with Lantus out there or having a similiar error? Thanks a lot!:uhoh21:
May 18, '07
I made a sort of similar error, I did not give a patient their regular insulin until 15 minutes before breakfast. It should have been given about 30 - 45 minutes before breakfast. Poor time mgmt. on my part. I have heard of errors like yours too. My friend says it happens at the LTC facility more often than you can imagine. It is an awful feeling though, but the reality is that we all make mistakes. By the way, I have never given Lantus, how often did the Dr. say to keep checking blood glucose?
May 18, '07
It is perfectly OK to be worried and you did the right thing about informing the doctor. His non-chalant response was probably based on the fact that of all the long-acting insulins available, Lantus, is one preparation that virtually has no peak of action. Unlike NPH, for example which peaks at 6-12 hours after administration, Lantus delivers a steady blood glucose lowering action so there is no need to be worried about sudden drops in the blood sugar levels at certain times of the day. Lantus has a duration of action of 24 hours, so you're right that the patient was exposed to double doses of insulin from 9 PM to 6AM. Hopefully, the patient's blood sugar levels were not too adversely affected and that he was able to get back to the AM dosing of Lantus for his next daily dose.
May 18, '07
Lantus doesn't act as does a quick-acting regular insulin. It steadies the BG over a 24 hour period.
Calm down. The doctor wasn't concerned because there's no need to be. And if he just ate that big snack maybe the extra was a good thing.
May 18, '07
We give Lantus at night. We hardly ever give Lantus in the AM. The goal of Lantus is to level out the patients blood sugar.
May 19, '07
And there are physicians that actually order Lantus q 12 hours. As mentioned above, Lantus does not have the peaks that the others do. And each patient is different. There are also some physicians that only order Lantus to be given in the am.
There are many factors added in when prescribing this drug. And no only one correct time.
May 21, '07
Thanks for taking the time to write me back. Actually, the blood sugar checks remained the same after the whole Lantus error...he kept them at achs (7a, 11a, 5p, 9p)..so no extra monitoring. As the story goes, he ended up being ok thank God! His bs in the am was a bit low at 58, but after juice he was right back up above 100.
May 25, '07
For someone with type 2 DM, 12 units of nLantus is a very small dose. Since pt was down to 58 next a.m., he seems to have good insulin sensitivity. Some docs prefer Lantus at bedtime since it does not last full 24 hrs for everyone. Docs who give in a.m. usually do so to prevent nighttime hypoglycemia. The actual time of day of Lantus isn't as important as making sure that it is give at about the same time each day. Giving Lantus at night reduces the possibility that pt will mix it with the fast acting analog.
Even though Lantus doesn't have a pronounced peak, if the dose is too high, it can produce low BG. If you have a pt who has been getting Lantus in a.m., but would prefer night time injection, teach pt the correct way to change timing is by moving injection 1 or 2 hrs later each day until desired time is reached. Rx instructions say to move in 1 hr increments, but I've found the 2 hr increments work well.
Endos usually use BID dosing for those who are on very small doses. For example, someone with type 1 DM might have daily dose of 8 units. Small doses are less likely to last 24 hrs, so more often an 8 unit dose would be given as 2 injections of 4 units each.
Jun 10, '07
We always give Lantus at HS. This is a long-acting insulin, you did the right thing by reporting this to the Doctor. I don't believe that this should "bottom-out" the patient even though it was 9 hours early. Just in case, monitor the patient closely and inform them to ring for you if they start to feel as if their blood sugar is dropping.
Jul 7, '07
Lantus was essentially made to be given @ HS b/c it doesn't have a peak time and it is used to level out glucose levels over an extended time period. You did the right thing reporting it anyway.
Jul 17, '07
This is a great thread. Thanks for all the useful info, people!
Oct 4, '09
i did the same thing too but it was over a 14 hour period. Someone help me out?? I gave the resident her 38 unit Lantus in the morning but she usually gets it at about 5pm in the evening..i know that its suppose to be given at the same time everyday but this was just an accident..So how does this situation become life threatening?? is it because it's such a high dosage and the 24 hour wasn't up yet or what?? In the morning she takes Novolog and then comes evening she takes the lantus and novolog...I'm guessing I jsut don't understand this...Someone help please??
Must Read Topics